Psycho-Babble Medication Thread 72525

Shown: posts 1 to 7 of 7. This is the beginning of the thread.

 

Question about Wellbutrin chemistry

Posted by Joe Schmoe on July 30, 2001, at 12:46:15

I am wondering about something. I would like to decrease my Wellbutrin dosage (right now at 150 mg SR 2/day) but the instructions say not to slice the SR pills (I guess they lose their SR ability if cut open). I have not heard of an SR pill smaller than 150 mg either.

I am wondering if the reason Wellbutrin SR is given twice a day is

a) to avoid seizures, or

b) because it has a short half-life.

In other words, would it be just as effective to take 150 mg once a day as it would to take 75 mg twice a day, assuming there was such a thing as a 75 mg SR tablet? I would like to reduce dosage due to these chest pains I am getting, but I suspect going to 150 once a day might not work very well if the drug has a short half-life.

 

Re: Question about Wellbutrin chemistry

Posted by paxvox on July 30, 2001, at 13:00:14

In reply to Question about Wellbutrin chemistry, posted by Joe Schmoe on July 30, 2001, at 12:46:15

> I am wondering about something. I would like to decrease my Wellbutrin dosage (right now at 150 mg SR 2/day) but the instructions say not to slice the SR pills (I guess they lose their SR ability if cut open). I have not heard of an SR pill smaller than 150 mg either.
>
> I am wondering if the reason Wellbutrin SR is given twice a day is
>
Well.....

Wellbutrin has a very LONG half life. There is a 100mg SR tablet available. NEVER cut a SR tab, as you will then get immediate release, and quite the start! You didn't mention how long you have been on WB. I have used 150 SR twice daily for about 3 years. It does take some getting used to, and there are dose-related problems. My doc tried to up me to 200mg SR twice daily, and I just can't deal with the chest pain either. I thought 150 SR X 2 worked well for me. My doc wasn't listening to me. I just had a low period due to some additional life stress. I only see the doc every 4 months for med refills (he's no Freudian). He jumped the gun this time. Also wanted me to use Depakote for sleep. NOOOOO!!!! I really didn't like that crap! (No, I'm not bipolar). The dosing of WB does have a lot to do with seizure risks, and 400 mg per day is the high end dosing according to my PDR. However, if you split dosing by at least 6-7 hours, you avoid too much, yet don't take second dose too close to bedtime (less insomnia). Overall, WB is a good med for mood lifting and AADH. The main side effects GENERALLY subside after a bit. But I am at the right dose at 150 x 2, that seems to be my tolerance level with the fewest untoward effects.
> a) to avoid seizures, or
>
> b) because it has a short half-life.
>
> In other words, would it be just as effective to take 150 mg once a day as it would to take 75 mg twice a day, assuming there was such a thing as a 75 mg SR tablet? I would like to reduce dosage due to these chest pains I am getting, but I suspect going to 150 once a day might not work very well if the drug has a short half-life.

 

Re: Question about Wellbutrin chemistry paxvox

Posted by Joe Schmoe on July 30, 2001, at 15:08:31

In reply to Re: Question about Wellbutrin chemistry, posted by paxvox on July 30, 2001, at 13:00:14

> Wellbutrin has a very LONG half life. There is a 100mg SR tablet available.

That's good to know, I will ask my pdoc for some of those tomorrow.

> NEVER cut a SR tab, as you will then get immediate release, and quite the start!

Thanks for the info.

>You didn't mention how long you have been on WB.

I am ending my fourth week. If I am getting chest pains at this dosage, do I have to cut back, or will they stop with time?

Thanks

 

Re: Question about Wellbutrin chemistry

Posted by paxvox on July 30, 2001, at 19:44:59

In reply to Re: Question about Wellbutrin chemistry paxvox, posted by Joe Schmoe on July 30, 2001, at 15:08:31

>
> I am ending my fourth week. If I am getting chest pains at this dosage, do I have to cut back, or will they stop with time?
>
> I found that at 150 x 2 they will stop during the first 5 or 6 weeks at tops, however, I guess these things vary person to person. I knew very quickly that 200 mg x 2 was going to be too much for me, as my body already was saturated with the med (long half life). Sometimes there is a fine line between therapy and risk. It depends on how badly the problem affects your quality of life. I can function quite well on the 150 x 2, as I have for almost 3 years. I will have some bad days or weeks, but I'm convinced these are situational causalities, and not a sign I need to "bump up" my dosing. Give it some more time, but drop back to 100 mg x 2, that may work just as well for you. I can't believe the people that can actually take 450 mg at one time for AAHD. That seems dangerous, and contrary to PDR (and the manufacture's) recommendations. DOCs aren't God, though some think they are, they are just folk like you and I (my brother is a neurologist, and I consider myself intellectually on par with him).
Good luck, and keep me posted.

PAXVOX

 

Re: Question about Wellbutrin chemistry Joe Schmoe

Posted by SalArmy4me on July 30, 2001, at 22:28:21

In reply to Question about Wellbutrin chemistry, posted by Joe Schmoe on July 30, 2001, at 12:46:15

http://www.preskorn.com/cgi-bin/sp.pl?words=buproprion&wt=be&bl=an&d=/books/omd_s8.html

 

Re: Question about Wellbutrin chemistry Joe Schmoe

Posted by terra miller on July 30, 2001, at 23:33:26

In reply to Question about Wellbutrin chemistry, posted by Joe Schmoe on July 30, 2001, at 12:46:15

oooh, oooh, ooooh, i can answer this one. (big smile) got so excited i haven't read other people's replies to you!

calming down, ok, here's the deal. i personally started on the s.r. type and was exactly at the level you are at currently. you can either go to the 100mg tabs, or you can go to the 75mg immediate release tabs. (that's what i personally take.) you'll need to see what that does for you and how you tolerate it. give yourself a week to get over the whoozy feeling. but if you stay at the same dose, but only switch from immediate from sustained release it's not such a bad adjustment (just whoozy for a little bit). now obviously, we're all different. but i did it and it is what my body is very happy with. i've experimented at all the levels of pills, and know now that i can't go over 75mg at a time. (i've gotten the chest pain thing like you mentioned, hypothermia, this weird bladder thing, etc. if i only take 75mg i.r. 3x/day my body is blissfully happy. < bigsmile >.)

hope this helps. encouraged by your determination. thanks for posting about your journey. it helps many.

from- terra

 

p.s.

Posted by terra miller on July 30, 2001, at 23:47:12

In reply to Re: Question about Wellbutrin chemistry Joe Schmoe, posted by terra miller on July 30, 2001, at 23:33:26

p.s. i think you aren't supposed to cut the s.r. tabs because that does something to make them no longer s.r. (you'll notice that they aren't scored down the middle so that you can break them in half.) also-- and this might just be my body's chemistry-- i had no problem switching between s.r. and i.r. versions. i expected more difficult side-effects, or more peaks/valleys with the immediate release version, but for my body this was not so. i am doing significantly better on the ir and have not found the ir to hit me worse than the sr; in fact it is superior to the sr in my body. (guess you never know) hope this is helpful. -terra


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.